Strathprints Home | Open Access | Browse | Search | User area | Copyright | Help | Library Home | SUPrimo

The regulation of inhomogeneous populations

Gurney, William and Nisbet, R. (1975) The regulation of inhomogeneous populations. Journal of Theoretical Biology, 52 (2). pp. 441-457. ISSN 0022-5193

Full text not available in this repository. (Request a copy from the Strathclyde author)

Abstract

A number of authors have argued that dispersal may play a key role in the regulation of populations of some species. In this paper we examine, on an ecological time scale, mechanisms whereby a population existing in an inhomogeneous environment may use dispersal to regulate its size below the carrying capacity set by the supply of available nutrients. We show that dispersal produced by wholly random motion is incapable of exerting any stabilizing influence, but that the introduction of a suitable non-linearity into the dispersal behaviour of a species whose characteristics are otherwise wholly linear can lead to stabilization under a wide range of conditions.

Item type: Article
ID code: 41448
Keywords: ecological time scale, nhomogeneous environment, dispersal behaviour, Probabilities. Mathematical statistics, Agricultural and Biological Sciences(all), Biochemistry, Genetics and Molecular Biology(all), Modelling and Simulation, Applied Mathematics, Statistics and Probability, Immunology and Microbiology(all), Medicine(all)
Subjects: Science > Mathematics > Probabilities. Mathematical statistics
Department: Faculty of Science > Mathematics and Statistics
Related URLs:
    Depositing user: Pure Administrator
    Date Deposited: 15 Oct 2012 12:59
    Last modified: 05 Sep 2014 18:04
    URI: http://strathprints.strath.ac.uk/id/eprint/41448

    Actions (login required)

    View Item